Pharmaceutical

Reglan side effects leave young boy with serious movement disorder

When Joey* was two months old, he was prescribed Reglan (known generically as metoclopramide) and took the medication for two years. When Joey turned 5, he began blinking his eyes uncontrollably. Less than two years later, he was still blinking uncontrollably but he also began jerking his head. “The doctors at first thought my son had Tourette’s syndrome,” says Joey’s mother on a post on iGuard about Reglan. “But now after knowing the side effects of Reglan they are starting to think he has permanent Tardive Dyskinesia.”

Earlier this year the Food and Drug Administration (FDA) issued a black box warning on Reglan to warn of the increased risk of the movement condition known as Tardive Dyskinesia. The condition is more pronounced in individuals who take the medication for more than 12 weeks. Tardive Dyskinesia is identified by involuntary movements of the muscles that include eye blinking and bulging, head jerking, lip smacking, tongue thrusting, facial grimacing, puckering and pursing of the lips and involuntary movements of the fingers.

The condition may be permanent even after the medication has been stopped. The medication also may mask the symptoms of the condition, which often get worse after the drug is discontinued.

While the elderly are most at risk, children, like Joey, can suffer serious side effects as well. “My son has been through a lot. He has had problems at school and has had a lot of other children asking him why do you blink your eyes and jerk your head. He has been to many doctors and put on several types of medicines. He has also been diagnosed with severe anxiety, which is also a side effect of this drug,” his mother says. “I would advise anyone taking this drug to stop immediately! The side effects are permanent and are very life altering. This drug is dangerous and the FDA needs made responsible for all the sufferers out there. Don’t let the FDA fool you…they have known about these symptoms since 1984…I have done my research!”

* names have been changed